Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



A characterization of Banach spaces containing $ c\sb 0$

Author: Haskell Rosenthal
Journal: J. Amer. Math. Soc. 7 (1994), 707-748
MSC: Primary 46B99; Secondary 46B15, 46B25
MathSciNet review: 1242455
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A subsequence principle is obtained, characterizing Banach spaces containing $ {c_0}$, in the spirit of the author's 1974 characterization of Banach spaces containing $ {\ell ^1}$.

Definition. A sequence $ ({b_j})$ in a Banach space is called strongly summing (s.s.) if $ ({b_j})$ is a weak-Cauchy basic sequence so that whenever scalars $ ({c_j})$ satisfy $ {\text{su}}{{\text{p}}_n}\parallel \Sigma _{j = 1}^n{c_j}{b_j}\parallel < \infty $, then $ \Sigma {c_j}$ converges.

A simple permanence property: if $ ({b_j})$ is an (s.s.) basis for a Banach space $ B$ and $ (b_j^ * )$ are its biorthogonal functionals in $ {B^ * }$, then $ (\Sigma _{j = 1}^nb_j^ * )_{n = 1}^\infty $ is a non-trivial weak-Cauchy sequence in $ {B^ * }$; hence $ {B^ * }$ fails to be weakly sequentially complete. (A weak-Cauchy sequence is called non-trivial if it is non-weakly convergent.)

Theorem. Every non-trivial weak-Cauchy sequence in a (real or complex) Banach space has either an (s.s.) subsequence or a convex block basis equivalent to the summing basis.

Remark. The two alternatives of the theorem are easily seen to be mutually exclusive.

Corollary 1. A Banach space $ B$ contains no isomorph of $ {c_0}$ if and only if every non-trivial weak-Cauchy sequence in $ B$ has an (s.s.) subsequence.

Combining the $ {c_0}$- and $ {\ell ^1}$-Theorems, we obtain

Corollary 2. If $ B$ is a non-reflexive Banach space such that $ {X^ * }$ is weakly sequentially complete for all linear subspaces $ X$ of $ B$, then $ {c_0}$ embeds in $ B$; in fact, $ B$ has property $ (u)$.

The proof of the theorem involves a careful study of differences of bounded semi-continuous functions. The results of this study may be of independent interest.

References [Enhancements On Off] (What's this?)

  • [Be] S.F. Bellenot, More quasi-reflexive subspaces, Proc. Amer. Math. Soc. 101 (1987), 693-696. MR 911035 (89a:46030)
  • [Bes-P] C. Bessaga and A. Pelczyński, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151-164. MR 0115069 (22:5872)
  • [Bo-De] J. Bourgain and F. Delbaen, A class of special $ \mathcal{L}^{\infty }$-spaces, Acta Math. 145 (1980), 155-176. MR 590288 (82h:46023)
  • [Bo-R] J. Bourgain and H.P. Rosenthal, Geometrical implications of certain finite dimensional decompositions, Bull. Soc. Math. Belg. 32 (1980), 57-82. MR 682992 (84d:46022)
  • [Do] L.E. Dor, On sequences spanning a complex $ {\ell ^1}$ space, Proc. Amer. Math. Soc. 47 (1975), 515-516. MR 0358308 (50:10774)
  • [E] J. Elton, Weakly null normalized sequences in Banach spaces, Doctoral Thesis, Yale University, 1978.
  • [F] C. Finet, Subspaces of Asplund Banach spaces with the point continuity property, Israel J. Math. 60 (1987), 191-198. MR 931876 (89f:46030)
  • [Go] W.T. Gowers, A space not containing $ {c_0},\;{\ell _1}$ or a reflexive subspace, preprint.
  • [HOR] R. Haydon, E. Odell, and H. Rosenthal, On certain classes of Baire-1 functions with applications to Banach space theory, Functional Analysis Proceedings (The University of Texas at Austin 1987-89), Lecture Notes in Math., vol. 1470, Springer-Verlag, Berlin and New York, 1991, pp. 1-35. MR 1126734 (92h:46018)
  • [JR] W.B. Johnson and H. Rosenthal, On $ {\omega ^*}$-basic sequences and their applications to the study of Banach spaces, Studia Math. 43 (1972), 77-92. MR 0310598 (46:9696)
  • [KL] A.S. Kechris and A. Louveau, A classification of Baire class 1 functions, Trans. Amer. Math. Soc. 318 (1990), 209-236. MR 946424 (90f:26005)
  • [OR] E. Odell and H. Rosenthal, A double-dual characterization of separable Banach spaces containing $ {\ell ^1}$, Israel J. Math. 20 (1975), 375-384. MR 0377482 (51:13654)
  • [P1] A. Pelczyński, A connection between weakly unconditional convergence and weak completeness of Banach spaces, Bull. Acad. Polon. Sci. 6 (1958), 251-253. MR 0115072 (22:5875)
  • [P2] -, Banach spaces on which every unconditionally converging operator is weakly compact, Bull. Acad. Polon. Sci. 10 (1962), 641-648. MR 0149295 (26:6785)
  • [R1] H. Rosenthal, A characterization of Banach spaces containing $ {\ell ^1}$, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411-2413. MR 0358307 (50:10773)
  • [R2] -, Some recent discoveries in the isomorphic theory of Banach spaces, Bull. Amer. Math. Soc. 84 (1978), 803-831. MR 499730 (80d:46023)
  • [R3] -, Weak*-Polish Banach spaces, J. Funct. Anal. 76 (1988), 267-316. MR 924462 (89f:46038)
  • [R4] -, Some aspects of the subspace structure of infinite dimensional Banach spaces, Approximation Theory and Functional Analysis (C. Chui, ed.), Academic Press, New York, 1991, pp. 151-176. MR 1090555
  • [R5] -, Differences of bounded semi-continuous functions (in preparation).
  • [R6] -, Boundedly complete weak-Cauchy basic sequences in Banach spaces with the PCP (to appear).

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 46B99, 46B15, 46B25

Retrieve articles in all journals with MSC: 46B99, 46B15, 46B25

Additional Information

Keywords: Weakly sequentially complete dual, convex block basis, the $ {\ell ^1}$-Theorem, differences of semi-continuous functions
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society